When seizure control comes at a cost: valproic acid-induced necrotising pancreatitis in a patient receiving antiepileptic polypharmacy.
Zoe Elizabeth Peltz, Areeba Ahmed, Hanadi Abou Dargham
✦ AI-curated · Sources linked
Case in brief
A man in his late 20s with psychiatric and metabolic comorbidities developed acute necrotising pancreatitis while on antiepileptic polypharmacy, including valproic acid. He presented with nausea, vomiting, and lethargy, lacking the typical abdominal pain, which delayed diagnosis. Laboratory tests revealed significantly elevated lipase and imaging confirmed necrotising pancreatitis. After identifying valproic acid as the likely cause, the patient improved with supportive care.
What made this case unusual
The patient presented with atypical symptoms of pancreatitis, notably the absence of classic abdominal pain, which contributed to a diagnostic delay.
Diagnostic / clinical pearl
Clinicians should consider valproic acid as a potential cause of necrotising pancreatitis, even in the absence of typical symptoms.
Why it matters
This case highlights the need for careful medication review in patients with atypical presentations of pancreatitis, particularly those on multiple antiepileptic drugs.